Rheumatology International

, Volume 32, Issue 9, pp 2863–2866

Pulmonary tuberculosis and tuberculous arthritis of knee joint associated with rheumatoid arthritis treated with anti-tumor necrosis factor (TNF)-alpha medication: a case report

  • Selim Nalbant
  • Mustafa Özyurt
  • Murat Yıldırım
  • Mesih Kuskucu
Original Article

DOI: 10.1007/s00296-011-2119-0

Cite this article as:
Nalbant, S., Özyurt, M., Yıldırım, M. et al. Rheumatol Int (2012) 32: 2863. doi:10.1007/s00296-011-2119-0

Abstract

Tuberculosis infection (TB) is one of the most important problems for the rheumatoid arthritis (RA) patients treated with anti-TNF agents. Pulmonary tuberculosis is the most common clinic form of the TB in these patients. However, tuberculosis arthritis is very rare. We present here a 72-year-old Caucasian woman with seropositive RA, treated with etanercept/adalimumab for the last 2 years, who presented with resistant knee pain and joint effusion. We believe that this treatment caused the tuberculosis in this patient, which is the most worried complication. Interestingly, tuberculosis was in the knee joint at this time.

Keywords

Rheumatoid arthritisAnti-TNF agentsKnee jointTuberculosis

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Selim Nalbant
    • 1
  • Mustafa Özyurt
    • 2
  • Murat Yıldırım
    • 3
  • Mesih Kuskucu
    • 4
  1. 1.Department of Internal MedicineMaltepe University Medical SchoolIstanbulTurkey
  2. 2.Department of MicrobiologyGulhane Military Medical Academy, Haydarpasa Training HospitalIstanbulTurkey
  3. 3.Department of Internal MedicineGulhane Military Medical Academy, Haydarpasa Training HospitalIstanbulTurkey
  4. 4.Department of Orthopedic SurgeryGulhane Military Medical Academy, Haydarpasa Training HospitalIstanbulTurkey